Hail, Mora
- When
- June 7, 12:35 PM MST to 12:45 PM MST
- Where
- Mora County, Ocate
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.180, -105.050
Half dollar hail in Ocate.
A well defined upper level shortwave diving south out of the central Rockies interacted with deep moisture and instability over eastern New Mexico to produce several severe thunderstorms during the afternoon and evening hours. Severe outflow winds, localized wind damage, large hail, locally heavy rainfall, and significant blowing dust were reported with some of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A well defined upper level shortwave diving south out of the central Rockies interacted with deep moisture and instability over eastern New Mexico to produce several severe thunderstorms during the afternoon and evening hours. Severe outflow winds, localized wind damage, large hail, locally heavy rainfall, and significant blowing dust were reported with some of these storms. The most severe thunderstorms produced baseball size hail around Arabela and damaging wind in excess of 70mph around Curry and Roosevelt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 10:49 AM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1149 AM MDT FRI JUN 7 2013 .AVIATION... 18Z TAF CYCLE CUMULUS BUILD UP IS ONGOING ACROSS THE GILA MOUNTAINS AND THE CENTRAL MOUNTAIN CHAIN WITH A FEW LOW CLOUDS LINGERING IN THE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG NORTHERN AND SOUTHERN MOUNTAIN AREAS AND MOVE TO THE SE THROUGH THE EVENING WITH A FEW SEVERE STORMS PRODUCING HAIL AND DAMAGING WINDS. GUSTY AND ERRATIC OUTFLOWS FROM THE STORM COULD IMPACT LOCATIONS ACROSS CENTRAL AND EASTERN NM... BUT THE HIGHEST CONFIDENCE RESIDES AT KLVS...KTCC AND KROW. STORM ACTIVITY MAY DEVELOP INTO MCS LATE THIS EVENING ACROSS THE EASTERN PLAINS. CURRENTLY THINKING KTCC AND KROW MOST LIKELY TO BE IMPACTED BUT TIMING AND CONFIDENCE LOW. WILL MONITOR STORM DEVELOPMENT AND PROGRESSION FOR POTENTIAL IMPACT NEAR BY TERMINALS. VFR CONDITIONS WITH SOME GUSTY NORTHWEST WINDS ARE EXPECTED ACROSS THE FAR WEST WITH THE INCOMING DRIER AIR. 24 && .PREV DISCUSSION...339 AM MDT FRI JUN 7 2013... NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SATURDAY...THEN TRANSITION TO OUR SUMMER TIME RIDGE ALOFT SUNDAY THROUGH MONDAY. THE RIDGE MAY SHIFT SOUTHEASTWARD BRIEFLY ON TUESDAY AS AN UPPER LEVEL TROUGH PASSES NORTH OF THE FORECAST AREA. THEN...MODELS DEPICT THE RIDGE NUDGING MORE SQUARELY OVER NM ON WEDNESDAY AND THURSDAY. MOISTURE DELIVERED BY THE BACK DOOR COLD FRONT A COUPLE OF DAYS AGO REMAINS IN PLACE...AND THU EVENINGS EAST CANYON WIND CAUSED DEW POINTS TO CLIMB INTO THE MID AND UPPER 40S ACROSS MUCH OF THE MIDDLE AND LOWER RIO GRANDE VALLEY. THIS WILL SPELL ANOTHER ROUND OF SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS TODAY...WITH THE BEST CHANCE FOR WETTING PRECIP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. DRIER CELLS WILL BE FOUND FARTHER WEST...AND CELLS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL PROBABLY PRODUCE MORE WIND WITH LITTLE OR NO RAIN. WARMING TEMPERATURES AND STRENGTHENING NW FLOW ALOFT WILL MEAN THAT MUCH OF THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AND EVEN INTO EASTERN SOCORRO COUNTY...WILL HAVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE INTO THE AREA FROM THE NW ON SATURDAY. ALTHOUGH PRESSURE HEIGHTS WILL BEGIN TO RISE AS THE RIDGE OF HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE DESERT SW...A BACK DOOR COLD FRONT IS NOW EXPECTED TO SAG INTO NE NM LATE IN THE DAY. ENOUGH MOISTURE MAY REMAIN IN PLACE FOR ANOTHER ROUND OF ISOLATED SHOWERS AND THUNDERSTORMS MAINLY ALONG AND E OF THE CENTRAL MOUNTAIN CHAIN. STORMS THAT DEVELOP W AND SW OF CLINES CORNERS WILL GENERALLY BE DRY. THE BETTER CHANCE OF WETTING PRECIP WILL BE FOUND ACROSS THE NE IN THE EVENING WITH THE BACK DOOR COLD FRONT. THERE IS SOME INDICATION THAT SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SOME SEVERE THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS AGAIN SATURDAY AFTERNOON AND EVENING. THE RIDGE ALOFT WILL BUILD OVER THE AREA SUNDAY AND MONDAY AS AN UPPER LEVEL LOW OFF THE S CA COAST BEGINS TO SHIFT NORTHEASTWARD TOWARD THE NORTHERN AND CENTRAL ROCKIES. SATURDAY EVENINGS BACK DOOR COLD FRONT SHOULD INJECT ENOUGH MOISTURE FOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EAST SLOPES TO SPARK A FEW THUNDERSTORMS EACH AFTERNOON AND EVENING. FLOW AROUND THE RIDGE MAY CARRY SOME OF THESE CELLS ONTO THE NORTHEAST HIGHLANDS AND PLAINS. WITH THE UPPER LOW W OF THE AREA...ENOUGH MOISTURE MAY REMAIN TRAPPED UNDER THE RIDGE FOR SOME DRY THUNDERSTORMS OVER THE WESTERN MOUNTAINS. TUESDAY COULD BE INTERESTING AS THE UPPER LOW FINALLY PASSES NORTH OF THE AREA AND SHIFTS THE UPPER HIGH TO THE SOUTHEAST. THE PASSING UPPER TROUGH COULD WORK WITH THE LIMITED MOISTURE TRAPPED UNDER THE RIDGE TO SPARK AN UPTICK IN THUNDERSTORM COVERAGE CENTRAL...SOUTH CENTRAL AND SOUTHEAST. HOWEVER...DRIER AIR SHOULD FLOW INTO WESTERN AREAS LIMITING CONVECTION THERE. AS THE UPPER RIDGE MOVES BACK OVERHEAD DURING THE MID TO LATTER HALF OF THE WORK WEEK...MODELS SUGGEST THERE MAY BE ENOUGH MOISTURE UNDER IT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING MAINLY IN THE MOUNTAINS. THESE WOULD PROBABLY BE ON THE DRIER SIDE AS FAR AS PRECIP GOES. TEMPERATURE-WISE...A WARMING TREND WILL COMMENCE TODAY...THROUGH EASTERN READINGS WILL REMAIN BELOW NORMAL. READINGS SHOULD PEAK MONDAY OR TUESDAY WITH HIGHS 5 TO 15 DEGREES ABOVE NORMAL. 44 .FIRE WEATHER... ...HOT...DRY AND UNSTABLE PATTERN DEVELOPING EARLY NEXT WEEK... EXCELLENT RECOVERIES THIS MORNING MUCH OF EASTERN NM THANKS TO A STORM COMPLEX THAT WORKED OVER THE AREA. TODAY WILL BE THE LAST DAY OF GOOD STORM CHANCES FOR CENTRAL AND EASTERN NM WHERE MIN RH VALUES WILL REMAIN UP IN THE 30 TO 40PCT RANGE. FARTHER WEST THE DRIER AIR WILL WORK IN ALONG THE AZ BORDER WHERE MIN RH VALUES WILL TOUCH THE SINGLE DIGITS. DRY LIGHTNING RISK IS GREATEST FOR THE AREA ALONG THE CONT DVD INTO THE SW MTS. TEMPS WILL TREND UP A COUPLE DEGREES OUT WEST AND SEVERAL DEGREES FOR THE EAST. RECOVERIES TONIGHT WILL STILL BE VERY GOOD/EXCELLENT FOR MUCH OF CENTRAL AND EASTERN NM ESPECIALLY IF RAINFALL IMPACTS THE REGION. THE BEST CHANCES FOR STORMS WILL BE OVER THE SANGRES INTO THE NE PLAINS...AND OVER THE SACRAMENTO MTS INTO THE FAR SE PLAINS INTO THIS EVENING. SATURDAY WILL TREND SIGNIFICANTLY DRIER AND WARMER ALL AREAS UNDER FASTER DRY NW FLOW. MIN RH VALUES WILL FALL BELOW 15PCT MOST AREAS EXCEPT RIGHT ALONG THE TX BORDER. WINDS WILL BE BREEZY IN THE TYPICAL NW FLOW FAVORED AREAS LIKE FARMINGTON TO ABQ AND AROUND CLINES CORNERS AND THE EAST SLOPES OF THE CENTRAL MT CHAIN. A FEW HOURS OF NEAR CRITICAL CONDITIONS ARE POSSIBLE IN THIS CORRIDOR BY LATE DAY. TEMPS WILL AVERAGE 5-10F ABOVE NORMAL. UNSTABLE CONDITIONS WILL LEAD TO WIDESPREAD HAINES 6. A WEAK BACK DOOR FRONT WILL SLIDE BACK INTO THE PLAINS SATURDAY NIGHT WITH GOOD/EXCELLENT RECOVERIES ALONG THE TX STATE LINE AND ENOUGH MOISTURE LINGERING THROUGH THE DAY TO KEEP MIN RH VALUES AROUND 20PCT SUNDAY. FARTHER WEST SEVERAL HOURS OF SINGLE DIGIT RH VALUES ARE LIKELY. IT WILL BE EVEN HOTTER FOR THE WEST WITH READINGS AS MUCH AS 10F ABOVE NORMAL. STRONGLY UNSTABLE CONDITIONS WILL LEAD TO THE MOST WIDESPREAD SUPER HAINES DAY SEEN SO FAR THIS SEASON ESSENTIALLY ALONG THE I40 CORRIDOR WEST OF THE CENTRAL MT CHAIN. THE UPPER RIDGE WILL CREST OVER THE AREA SUNDAY NIGHT THEN BEGIN BREAKING DOWN MONDAY AND TUESDAY. THIS WILL INDUCE STRONGER LEE TROUGHING OVER THE PLAINS. WIDESPREAD BREEZY TO LOCALLY WINDY CONDITIONS ARE LIKELY WITH UNSTABLE AND HOT CONDITIONS PERSISTING. MONDAY AND TUESDAY WILL BE THE WARMEST DAYS. TEMPS WILL AVERAGE 5-10F ABOVE NORMAL CENTRAL AND WEST AND 10-15F ABOVE NORMAL EAST. MARGINAL CRITICAL FIRE WX CONDITIONS ARE ALREADY ON THE TABLE FOR BOTH DAYS...WITH MORE SUPER HAINES ACROSS WESTERN NM MONDAY. THE OVERALL PATTERN DOES NOT REALLY CHANGE THROUGH THE REMAINDER OF THE WEEK WITH BREEZY...HOT...AND DRY CONDITIONS AREAWIDE. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 AM MDT FRI JUN 7 2013 UPDATED SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY NMZ501>540-081200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 535 AM MDT FRI JUN 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE SAN JUAN...JEMEZ...SANDIA AND MANZANO MOUNTAINS AND LOWER RIO GRANDE VALLEY EASTWARD TO THE TEXAS BORDER...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ALONG NEW MEXICOS EASTERN BORDER WITH TEXAS SATURDAY AFTERNOON AND EVENING...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN EASTERN SOCORRO...TORRANCE...SOUTHEAST SANTA FE...SAN MIGUEL... MORA...COLFAX...UNION...HARDING...QUAY...GUADALUPE...DE BACA...ROOSEVELT...CURRY...LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING IN UNION...QUAY...CURRY AND ROOSEVELT COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 125 PM MDT FRI JUN 7 2013 NMZ515-528-529-072000- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS- 125 PM MDT FRI JUN 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES THROUGH 200 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAPELLO...OR ABOUT 12 MILES NORTH OF LAS VEGAS...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SAPELLO...MONTEZUMA...STORRIE LAKE STATE PARK...SAN ANTONIO AND MANUELITAS. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. && LAT...LON 3582 10503 3558 10525 3570 10544 3588 10537 TIME...MOT...LOC 1925Z 287DEG 10KT 3576 10530
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 130 PM MDT FRI JUN 7 2013 NMZ515-528-072000- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS- 130 PM MDT FRI JUN 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHERN COLFAX COUNTIES THROUGH 200 PM MDT... AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF OCATE...OR ABOUT 20 MILES SOUTHWEST OF SPRINGER...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. ANOTHER STRONG STORM WAS LOCATED JUST SOUTHWEST OF MAXWELL. AREAS AFFECTED BY THIS STORM INCLUDE...OCATE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. && LAT...LON 3635 10448 3599 10498 3626 10510 3659 10469 TIME...MOT...LOC 1929Z 336DEG 12KT 3624 10493
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT FRI JUN 7 2013
NMZ527-528-072000-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
132 PM MDT FRI JUN 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
200 PM MDT...
AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF RATON...MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
COLFAX COUNTY...INCLUDING STATE ROAD 555.
THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 453 AND 458...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3694 10437 3671 10471 3692 10487 3701 10480
3701 10457
TIME...MOT...LOC 1932Z 302DEG 6KT 3695 10471The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Half dollar hail in Ocate.
White Rock Los Alamos National Lab array 54.
Baseball hail 6 miles north of Highway 246.
Quarter hail on Interstate 40 between milemarker 238 and 239.
Several strong outflow wind gusts in Moriarty between 7pm and 8pm with strongest to 75mph at around 745pm.
Trained spotter reported that there was a roof blown off oh his shed from a severe storm moving through the area.
Several sections of a fence made of telephone pole wood blown down 1 mile east of Floyd.
Dora mesonet reported a peak wind of 60mph at 905pm then 70mph at 910pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447244, 444993, 444994, 444995, 444996, 445000, 444997, 444998.